Oculogyric crisis (OGC) is the name of a dystonic reaction to certain drugs or medical conditions characterized by a prolonged involuntary upward deviation of the eyes. The term "oculogyric" refers to the bilateral elevation of the visual gaze, but several other responses are associated with the crisis. Epilepsy can manifest as oculogyric seizures, also called versive seizures.
Signs and symptoms
Initial symptoms include restlessness, agitation, malaise, or a fixed stare. Then comes the more characteristically described extreme and sustained upward deviation of the eyes. In addition, the eyes may converge, deviate upward and laterally, or deviate downward. The most frequently reported associated findings are backwards and lateral flexion of the neck, widely opened mouth, tongue protrusion, and ocular pain. However it may also be associated with intensely painful jaw spasm which may result in the breaking of a tooth. A wave of exhaustion may follow an episode. The abrupt termination of the psychiatric symptoms at the conclusion of the crisis is most striking.
Other features that are noted during attacks include mutism, palilalia, eye blinking, lacrimation, pupil dilation, drooling, respiratory dyskinesia, increased blood pressure and heart rate, facial flushing, headache, vertigo, anxiety, agitation, compulsive thinking, paranoia, depression, recurrent fixed ideas, depersonalization, violence, and obscene language.
It is often not realized that in addition to the acute presentation, oculogyric crisis can develop as a recurrent syndrome, triggered by stress, and exposure to the above drugs.
Drugs that can trigger an oculogyric crisis include neuroleptics (such as haloperidol, chlorpromazine, fluphenazine, olanzapine), carbamazepine, chloroquine, cisplatin, diazoxide, levodopa, lithium, metoclopramide, lurasidone, domperidone, nifedipine, pemoline, phencyclidine ("PCP"), reserpine, and cetirizine, an antihistamine. High-potency neuroleptics are probably the most common cause in the clinical setting.
Other causes can include Aromatic L-amino acid decarboxylase deficiency, postencephalitic Parkinson's, Tourette's syndrome, multiple sclerosis, neurosyphilis, head trauma, bilateral thalamic infarction, lesions of the fourth ventricle, cystic glioma of the third ventricle, herpes encephalitis, kernicterus and juvenile Parkinson's. Rule out for phencyclidine addiction or craving in case patient may simulate signs of EPS to receive procyclidine
This section needs expansion. You can help by adding to it. (July 2019)
The diagnosis of oculogyric crisis is largely clinical and involves taking a focused history and physical to identify possible triggers for the crisis and rule out other causes of abnormal ocular movements.
Immediate treatment of drug induced OGC can be achieved with intravenous antimuscarinic benzatropine or procyclidine; which usually are effective within 5 minutes, although may take as long as 30 minutes for full effect. Further doses of procyclidine may be needed after 20 minutes. Any causative new medication should be discontinued. Also can be treated with 25 mg diphenhydramine.
- Koban, Yaran; Ekinci, Metin; Cagatay, Halil Huseyin; Yazar, Zeliha (March 2014). "Oculogyric crisis in a patient taking metoclopramide". Clinical Ophthalmology. 8: 567–569. doi:10.2147/OPTH.S60041. PMC 3964159. PMID 24672222.
- Epilepsy A to Z: A Concise Encyclopedia:Second Edition By Pierre Jallon, MD, Peter Kaplan, MB, FRCP, William Tatum, page 360
- Praharaj SK, Jana AK, Sarkar S, Sinha VK (December 2009). "Olanzapine-induced tardive oculogyric crisis". J Clin Psychopharmacol. 29 (6): 604–6. doi:10.1097/JCP.0b013e3181c00b08. PMID 19910730.
- Virmani T, Thenganatt MA, Goldman JS, Kubisch C, Greene PE, Alcalay RN (2014). "Oculogyric crises induced by levodopa in PLA2G6 parkinsonism-dystonia". Parkinsonism Relat. Disord. 20 (2): 245–7. doi:10.1016/j.parkreldis.2013.10.016. PMID 24182522.
- Tahir, Hassan; Daruwalla, Vistasp (2015). "Phencyclidine Induced Oculogyric Crisis Responding Well to Conventional Treatment". Case Reports in Emergency Medicine. 2015: 1–3. doi:10.1155/2015/506301. ISSN 2090-648X. PMC 4460230. PMID 26101673.
- Korenke, GC; Christen, HJ; Hyland, K; Hunneman, DH; Hanefeld, F (1997). "Aromatic L-amino acid decarboxylase deficiency: an extrapyramidal movement disorder with oculogyric crises". Eur J Paediatr Neurol. 1 (2–3): 67–71.